Alert archive / Florida / Beach Hazards Statements in 2023

Beach Hazards Statement 11, NWS Melbourne, FL

April 17, 20235 counties in Florida

NWS Melbourne, FL issued this beach hazards statement at Apr 17, 2023, 4:58 AM EDT for 5 counties in Florida. It took effect at Apr 17, 2023, 8:00 AM EDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2023, 4:58 AM EDT (08:58 UTC)
In effect from
Apr 17, 2023, 8:00 AM EDT
Expired
Apr 18, 2023, 4:00 AM EDT
In force
20 hr
Issued by
NWS Melbourne, FL

Counties Brevard County, FL, Indian River County, FL, Martin County, FL, Saint Lucie County, FL, Volusia County, FL

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 9.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2023-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2023-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1113 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

560 
WHUS42 KMLB 170858
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
458 AM EDT Mon Apr 17 2023

FLZ141-154-159-164-347-447-647-747-171700-
/O.NEW.KMLB.BH.S.0011.230417T1200Z-230418T0800Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
458 AM EDT Mon Apr 17 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH LATE TONIGHT...

* WHAT...A strong southward flowing southward current is 
  expected.

* WHERE...Coastal Volusia, Coastal Indian River, Coastal Saint 
  Lucie, Coastal Martin, Mainland Northern Brevard, Northern 
  Brevard Barrier Islands, Mainland Southern Brevard and 
  Southern Brevard Barrier Islands Counties.

* WHEN...From 8 AM EDT this morning through late tonight.

* IMPACTS...Dangerous swimming and surfing conditions.

* ADDITIONAL DETAILS...A moderate risk of rip currents is 
  expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this beach hazards statement went out at Apr 17, 4:14 AM EDT, 44 minutes earlier.

Area forecast discussion, Apr 17, 4:14 AM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
414 AM EDT Mon Apr 17 2023

...New DISCUSSION, MARINE, FIRE WEATHER, AVIATION...

.DISCUSSION...

Current...Latest surface analysis and IR imagery shows a cold front
draped across the eastern U.S. and across northeast Florida as an
area of low pressure moves over the Great Lakes. Ahead of the
frontal feature, showers with a few isolated lightning strikes
continue across much of east central Florida. Showers activity is
currently moving from southwest to northeast ahead of the front.

Today-Tonight...The surface front will continue to move into and
across east central Florida through the early morning hours,
reaching Lake Okeechobee by mid morning. The trailing mid level
trough will allow for showers to continue across much of east
central Florida with coverage diminishing from northwest to
southeast. By sunrise, the greatest coverage of showers will be from
Cape Canaveral/Kissimmee southward where PoPs range from 30-50
percent. Conditions clear after noon with areas of showers lingering
across the Treasure Coast counties as the front slows over south
Florida. Low clouds this morning will slowly lift and clear as a
very dry airmass builds in behind the front. Clear skies overnight.

Temperatures in the M/U60s this morning will climb into the U70s
with L80s possible across the north interior as cloud cover clears.
Much cooler overnight as temperatures fall into the 50s. L50s will
be possible across northern Lake and Volusia and the southern
interior. Generally in the M50s along the I-4 corridor and I-95.
U50s along the coast from Brevard southward.

Tuesday-Friday...Global models continue to show a pattern of
broad troughing aloft this week. An individual short wave trough
over FL Tue morning exits eastward into the Atlantic Tue night,
followed by a second feature, which slowly drifts across FL Wed-
Thu, exiting ESE over the Bahamas on Fri.

At the surface, post-frontal high pressure drifts east across the
SE CONUS/FL Tue-early Wed, and then very slowly offshore the SE
U.S. seaboard Thu-Fri. Overall, guidance has trended just a bit
drier than 24hr ago, likely due (at least in part) to development
of an inverted surface trough/weak low east of the Bahamas late
Thu-Fri. This keeps winds more slightly more backed (ENE-E rather
than ESE-SE) near the FL east coast/ This lessens/delays return
of shallow moisture into the CWA from the SE, leading to slightly
lower mid-late week rain chances. The forecast keeps conditions
dry through Wed night, with a slight chance for showers across
the S/SE CWA Thu and Fri afternoons. To be honest, based on the
00Z global and MOS output, we're more likely to wind up being
rain-free areawide through the end of the work week.

Max temps will gradually warm through the period from U70s coast
/L80s well inland Tue to L-M80s coast/U80s inland on Fri. Mins
range from the M50s inland to L-M60s along the immediate coast
Tue night. These too will steadily warm well into the 60s through
Fri night.

Next Weekend...Mid-upper low moves across the western Great Lakes
with attendant surface low lifting from the OH Valley or northern
Appalachians NNE through the eastern Great Lakes. Its associated
cool front is forecast to slowly sag from the SE CONUS into FL,
with some timing differences that normally occur out at 6-7 days.
Forecast will show low end precip chances to account for this.
Temps look to remain above normal with maxes U80s-L90s and mins
in the 60s.

&&

.MARINE...
Issued at 414 AM EDT Mon Apr 17 2023

Today-Tonight...SW winds early this morning will increase and
veer N around 15-20 kts as a cold front moves across the local
Atlantic waters. Seas of 2-3 feet increase to 3-5 ft across the
offshore waters with the northerly wind surge. Scattered showers and
isolated lightning storms will clear from north to south.

Tuesday-Friday...Moderate north winds around 15kt Tue morning
will gradually NE Tue night, East Wed-Thu and SE-S by Fri night.
Seas around 3ft nearshore/4ft offshore.

&&

.FIRE WEATHER...
Issued at 414 AM EDT Mon Apr 17 2023

This week will feature a persistent area of lower min RH values
centered over Lake County/adjacent areas NW of I-4, with several
days below critical values starting this afternoon. Fortunately,
winds will remain below 15 mph, with many locations receiving
much-needed rainfall over the past week. Tue will have to largest
area of critically low RH values...AOB 35% across just about all
of the interior with 20-25% common NW of I-4.

&&

.AVIATION...
(06Z TAFS)
Issued at 414 AM EDT Mon Apr 17 2023

VCSH and periods of SHRA at all terminals ahead of a cold front
passage this morning. MVFR/IFR CIGs as the front approaches.
Clouds and showers clear from NW to SE from mid to late morning.
MVFR CIGs/SHRA will linger slightly longer across Treasure Coast
terminals as the front slows over south Florida. VFR behind the
front. SW winds around 5-10 kts early this morning will increase
and veer N through mid morning. Gusts around 15-20 kts possible
with the frontal passage, especially at coastal terminals. Clear
skies overnight with N/NE winds 5-8 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  54  75  60 /  20   0   0   0
MCO  80  56  80  57 /  20   0   0   0
MLB  79  58  79  64 /  40   0   0   0
VRB  80  59  79  63 /  50   0   0   0
LEE  81  54  83  57 /   0   0   0   0
SFB  81  54  80  57 /  20   0   0   0
ORL  82  57  81  60 /  20   0   0   0
FPR  79  61  78  65 /  50   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM...Cristaldi
LONG TERM....Law
AVIATION...Cristaldi
Hazardous weather outlook, Apr 16, 8:48 PM EDT, 8 hours 10 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
848 PM EDT Sun Apr 16 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-171000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
848 PM EDT Sun Apr 16 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and lightning storms continue across east central
Florida this evening, generally south of the I-4 corridor down
through Okeechobee County and the Treasure Coast. The trend will be
for coverage and intensity to diminish, though a risk of isolated
lightning storms will continue especially southward. Models hint at
some re-development towards sunrise, south of a south Brevard County
to south Osceola County line due to an upper air disturbance
traversing the area. The main threats from storms tonight are
occasional to frequent lightning strikes, small hail, torrential
downpours, and gusty winds of 30 to 45 mph. Move indoors to safety
at the first sign of threatening skies, or if you hear thunder.

.FLOOD IMPACT...
Additional downpours this evening or overnight across areas that saw
1 to 3 inches of rainfall or more earlier in the day may experience
some minor or nuisance flooding, such as, ponding of water on
roadways, and temporary flooding of urban and other poorly drained,
low lying areas, near Melbourne southward and especially near the
coast.

.MARINE THUNDERSTORM GUST IMPACT...
Storms will be capable of producing wind gusts of 35 knots or
greater on area lakes, the Intracoastal Waterway and near shore
Atlantic waters, generally Cape southward.

.WIND AND SEA IMPACT...
Southwest to West winds will increase to 15 to 20 knots offshore,
north of Sebastian Inlet. Winds should continue to veer to Northwest
by daybreak Monday morning.

.RIP CURRENT IMPACT...
A Moderate risk of dangerous rip currents continues at area
beaches. Never enter the ocean alone.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A cold front moving across the local waters Monday will cause a
brief increase in northerly winds and seas. A north wind surge of 15
to 20 kts will push seas up to around 5 to 6 ft well offshore
Volusia and Brevard counties.

A period of cooler and much drier air will filter into east
central Florida behind a cold front passage on Monday. This will
increase the fire weather danger across east central Florida,
especially for areas near and north of I-4 and along the
Kissimmee River Basin through mid week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Sedlock

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 8:41 PM EDTSpecial Marine WarningMLB64 min
Apr 17, 8:26 AM EDTAreal Flood AdvisoryMLBOrange, Osceola2 hr
Apr 17, 10:00 AM EDTSpecial Marine WarningMLB60 min

Nearby

Beach Hazards Statements in Florida, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.